Texas, 2008

High Wind in Texas, February 16, 2008

February 16, 2008 · NWS BRO · 2 events in 2 counties and zones

As a strong cold front and upper level cyclone moved toward Deep South Texas and the Lower Rio Grande Valley, gusty southerly winds developed in the enhanced pressure gradient between the surface trough and departing high pressure over the Gulf. Sustained winds increased briefly to 40 mph and higher during the early to mid afternoon over the eastern Lower Rio Grande Valley, resulting in power…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

As a strong cold front and upper level cyclone moved toward Deep South Texas and the Lower Rio Grande Valley, gusty southerly winds developed in the enhanced pressure gradient between the surface trough and departing high pressure over the Gulf. Sustained winds increased briefly to 40 mph and higher during the early to mid afternoon over the eastern Lower Rio Grande Valley, resulting in power outages and minor wind damage at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 16, 9:45 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 16, 9:45 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
945 AM CST SAT FEB 16 2008

.DISCUSSION...INTERESTING SCENARIO SETTING UP FOR SOUTH TX OVER THE
NEXT 12 TO 24 HOURS. IR SATL IMAGERY AND THE 500 MB RUC HEIGHTS
INDICATE THE 500 MB LOW IS POSITIONED NEAR THE EL PASO AREA WITH THE
MSL FIELDS SHOWING A BROAD SURFACE LOW POSITIONED OVER NORTH
CENTRAL MEXICO. THIS MORNINGS BRO SOUNDING SHOWS AN DECENT CAPE
AROUND 2464 J/KG WITH A SRH AROUND 416. HOWEVER...THE PWAT VALUE
REMAINS PRETTY PARCHED WITH A VALUE ONLY AROUND 1.2 INCHES. FURTHER
EXAMINATION OF THE SOUNDING SHOWS THE MOST SATURATED LEVELS CONFINED
TO THE LAYERS BELOW 850 MB. THE SOUNDING WIND FIELD SHOWS A STRONG
40 TO 50 KT LLJ EVIDENT FROM AROUND 2 TO 5 KFT WITH A STRONG SW FLOW
EVIDENT ABOVE THE 8 KFT LEVEL. AS THIS 500 MB LOW SHIFTS EAST...THE
MAIN CONCERN FOR DEEP SOUTH TX WILL BE THE POTENTIAL CONV INTO THE
AFTERNOON AND EVENING HOURS AS THE BETTER DYNAMICS AND UVV MOVE INTO
CENTRAL TX. THE NAM...GFS...ECMWF AND WRF MODELS ALL REMAIN FAIRLY
SCEPTICAL FOR THE CONV CHCS ACROSS THE LOWER RGV...WITH THE GUIDANCE
SHOWING MUCH BETTER POPS FOR THE CRP AND HGX AREAS CLOSER TO THE
BETTER DYNAMICS. ACCORDINGLY...SPC MAINTAINS A MODERATE RISK OF SVR
WX FOR THE CRP AND HGX AREAS WITH THE EASTERN PORTIONS OF THE BRO
CWA PLACED IN A SLGT RISK. BELIEVE THAT THE BIG QUESTION WILL BE
THAT WHEN THE CONV INITIATES OVER CENTRAL TX WILL ENOUGH INSTABILITY
AND MOISTURE BE IN PLACE OVER THE BRO CWA TO ALLOW FORMATION TO
EXTEND FURTHER SOUTH CLOSER TO THE LOWER RGV? CONSIDERING THE ABOVE
MENTIONED FACTORS...WILL LEAVE THE EXISTING POP ALIGNMENT AS IS AND
WILL MAINTAIN THE MENTION OF POTENTIAL FOR ISOLD SVR WX IN THE
CURRENT ZFP WORDING. CONCERNING OTHER ADVISORIES IN PLACE...THE
STRONG LLJ ALOFT WILL LIKELY MIX ON DOWN TO THE SURFACE PUSHING THE
WINDS INTO WIND ADVISORY LEVELS.  WILL ALSO MAINTAIN THE RED FLAG
WARNING FOR ALL OF DEEP SOUTH TX INTO THE EVENING HOURS.
&&

.MARINE...BUOY 42020 LOCATED 50 NAUTICAL MILES SOUTHEAST OF CORPUS
CHRISTI REPORTED SE WINDS AT 17 KTS A WAVE HEIGHT OF 4.6 FT AND A
DOMINANT WAVE PERIOD OF 7 SECONDS AT 0750 AM. SMALL CRAFT ADVISORY
REMAINS IN EFFECT UNTIL THIS EVENING. THE PASSAGE OF THE FRONT LATE
SATURDAY AND EARLY SUNDAY WILL PRODUCE 8 FOOT WAVES IN THE OPEN
OCEAN AND 4-6 FEET OVER THE OPEN BEACHES OF DEEP SOUTH TEXAS.
THUNDERSTORMS WITH SOME POSSIBLE SEVERE ARE POSSIBLE OVER THE OPEN
WATERS AND THE COASTAL AREAS OF DEEP SOUTH TEXAS THIS EVENING. THE
WINDS WILL DECREASE AFTER THE PASSAGE OF THE FRONT AND WILL REACH A
MINIMUM OF 4 FEET OVER THE OPEN WATERS BY 06Z MONDAY FEB 18. A DEEP
TROF OVER THE EASTERN US WILL PROVIDE A WIDE FETCH OF WINDS OVER THE
GULF WHICH WILL INCREASE THE WAVE HEIGHTS FOR OUR OPEN WATERS MONDAY
EVENING INTO TUESDAY MORNING. 4-6 WAVES ARE EXPECTED OVER THE AREA
BEACHES AT THIS TIME.
&&

.AVIATION...THE LOW PRESSURE AREA PASSING DIRECTLY TO OUR NORTH
TODAY WILL PRODUCE WINDY CONDITIONS THAT WILL CONTINUE DURING THE
DAY...WITH GUSTINESS...RESULTING IN TURBULENCE NEAR THE GROUND.
TSTMS EXPECTED IN THE AREA LATE AFTERNOON AND EARLY EVENING...SOME
STRONG WITH SLIGHT RISK SEVERE.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY TXZ250-251-253>257 FROM 9 AM TO 6 PM CST
RED FLAG WARNING TXZ248>257 FROM 9 AM TO 9 PM CST
SMALL CRAFT ADVISORY GMZ130-132-135 FROM 9 AM TO 9 PM CST
SMALL CRAFT ADVISORY GMZ150-155-170-175 FROM 6 AM TO MIDNIGHT CST
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SHORT TERM FORECAST GRAPHICS ARE AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE/FXC/FXC.HTM

SYNOPTIC/GRIDS...60
MARINE/AVIATION...53
MESO/FXC...VEGA
Hazardous weather outlook, Feb 16, 4:53 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
453 AM CST SAT FEB 16 2008

TXZ248>257-171100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
453 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
DUE TO AN APPROACHING FRONT WITH STRONG UPPER LEVEL SUPPORT. A
SLIGHT RISK MEANS THAT A SMALL NUMBER OF WELL ORGANIZED SEVERE
THUNDERSTORMS MAY OCCUR...ALONG WITH ISOLATED TORNADOES. HAIL...
LIGHTNING...STRONG WINDS AND HEAVY RAIN ARE POSSIBLE.

DURING THE DAY...STRONG SOUTHEAST TO SOUTH WINDS OF 25 TO 35 MPH
WITH GUSTS TO OVER 40 MPH ARE EXPECTED. AS A RESULT...A WIND ADVISORY
IS IN EFFECT FOR THE EASTERN TWO THIRDS OF DEEP SOUTH TEXAS.

ALSO...A RED FLAG WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS
TODAY DUE TO THE WIND AND CURED FUEL.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE MARINE AREAS THIS
MORNING THROUGH THIS EVENING. THERE IS A MODERATE RISK OF RIP
CURRENTS TODAY AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG NORTHEAST WINDS ARE POSSIBLE FOR THE MARINE AREAS LATE THIS
WEEKEND AS HIGH PRESSURE ARRIVES IN THE NORTH GULF. SMALL CRAFT
ADVISORIES ARE POSSIBLE. STRONG SOUTHEAST WINDS ARE ALSO POSSIBLE
FROM MID TO LATE WEEK AS HIGH PRESSURE SHIFTS EAST OVER THE NORTH
GULF AND BUILDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cameron

When
February 16, 12:00 PM CST to 4:00 PM CST
Where
Cameron forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$1,000
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Valley Morning Star newspaper reported electrical lines downed by strong winds on West moran Court and 23rd Street. At least two trees were blown down between Harlingen and La Feria, with one across the intersection of Parker and Ebony in La Feria. Numerous customers were without power during the peak of the storm. Sustained winds reached 44 mph, with gusts to 52 mph, at the Valley International Airport east of Harlingen at 2:53 PM CST; at Brownsville International Airport, sustained winds reached 41 mph at 2:26 PM CST.

High Wind, Hidalgo

When
February 16, 12:00 PM CST to 4:00 PM CST
Where
Hidalgo forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A roof was blown off of a mobile home in Mercedes, in extreme eastern Hidalgo County, sometime between Noon and 2:00 PM CST, from strong sustained winds with higher gusts. Based on corroborating observations in Brownsville, and Harlingen, which is only about 10 miles away.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85183, 85187.